Alert archive / North Dakota / High Wind Warnings in 2010

High Wind Warning 1, NWS Grand Forks, ND

May 25, 20107 counties in North Dakota

NWS Grand Forks, ND issued this high wind warning at May 25, 2010, 9:46 AM CDT for 7 counties in North Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2010, 9:46 AM CDT (14:46 UTC)
Expired
May 25, 2010, 5:25 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WWUS73 KFGF 251446 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 AM CDT TUE MAY 25 2010

...STRONG WINDS TODAY...

.STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF
EASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. THE STRONGEST
WINDS WILL OCCUR ACROSS THE SLIGHTLY HIGHER ELEVATIONS IN THE
DEVILS LAKE TO CANDO AND LANGDON REGION. THE WINDS WILL DIMINISH
DURING THE LATE AFTERNOON AND EVENING HOURS.

NDZ006-007-014-015-024-026-054-260000-
/O.UPG.KFGF.WI.Y.0006.000000T0000Z-100526T0000Z/
/O.NEW.KFGF.HW.W.0001.100525T1446Z-100526T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
946 AM CDT TUE MAY 25 2010

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE
  AFTERNOON.

* WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH WILL OCCUR.

* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE 
  BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MNZ001-004-005-007-008-013-014-NDZ008-016-027>030-038-260000-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-100526T0000Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CAVALIER...GRAFTON...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY
946 AM CDT TUE MAY 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE
  AFTERNOON.

* WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
416 
WWUS73 KFGF 252031 AAB
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT TUE MAY 25 2010

...GUSTY WINDS WILL DECREASE EARLY THIS EVENING...

.STRONG SOUTH TO SOUTHWEST WINDS WILL BEGIN TO DECREASE EARLY
THIS EVENING OVER PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA. UNTIL THEN...THE STRONGEST WINDS WILL STILL BE FOUND
ACROSS THE SLIGHTLY HIGHER ELEVATIONS FROM DEVILS LAKE TO CANDO
AND LANGDON.

NDZ006-007-014-015-024-026-054-260000-
/O.CON.KFGF.HW.W.0001.000000T0000Z-100526T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
331 PM CDT TUE MAY 25 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

* STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EARLY
  EVENING. 

* WIND SPEEDS OF 35 TO 45 MPH WILL OCCUR.

* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE 
  BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MNZ001-004-005-007-008-013-014-NDZ008-016-027>030-038-260000-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-100526T0000Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CAVALIER...GRAFTON...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY
331 PM CDT TUE MAY 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EARLY
  EVENING.

* WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
803 
WWUS73 KFGF 252225
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
525 PM CDT TUE MAY 25 2010

...GUSTY WINDS WILL CONTINUE TO DIMINISH THROUGH THE EVENING...

.GUSTY SOUTHWESTERLY WINDS HAVE FALLEN BELOW WARNING AND ADVISORY
CRITERIA. SURFACE WINDS WILL CONTINUE TO GUST TO NEAR 30 MPH IN
PARTS OF NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA THROUGH 9 PM CDT. THE STRONGEST WINDS WILL GENERALLY BE
NORTH OF THE HIGHWAY 2 CORRIDOR.

NDZ006-007-014-015-024-026-054-252330-
/O.CAN.KFGF.HW.W.0001.000000T0000Z-100526T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
525 PM CDT TUE MAY 25 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
HIGH WIND WARNING. 

SURFACE WINDS HAVE FALLEN BELOW WARNING CRITERIA...BUT WILL
CONTINUE TO GUST TO AROUND 30 MPH THROUGH 9 PM CDT.

$$

MNZ001-004-005-007-008-013-014-NDZ008-016-027>030-038-252330-
/O.CAN.KFGF.WI.Y.0006.000000T0000Z-100526T0000Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...CAVALIER...GRAFTON...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY
525 PM CDT TUE MAY 25 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

SURFACE WINDS HAVE FALLEN BELOW ADVISORY CRITERIA...BUT WILL
CONTINUE TO GUST TO AROUND 25 MPH THROUGH 9 PM CDT..

$$
PJS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at May 25, 5:00 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 25, 5:00 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT TUE MAY 25 2010

UPDATED AVIATION SECTION

.SHORT TERM...MAIN CONCERN WILL BE WINDS FOR TODAY.
OTHERWISE...LOOKING LIKE A DRY PERIOD WITH TEMPERATURES BEING THE
MAIN CHALLENGE. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS AND IN
DECENT AGREEMENT.

TODAY...DRY AIRMASS IS MOVING INTO THE REGION AS STRONG LOW
PRESSURE SYSTEM ACROSS WESTERN NORTH DAKOTA PROPAGATES
NORTH. THIS SHOULD END ALL PRECIP BY EARLY MORNING. AS THE LOW
PRESSURE SYSTEM CONTINUES NORTHWARD MOVEMENT INTO CANADA...REGION
WILL BE IN DRY SLOT AND EXPECT SUNNY SKIES. THIS WILL LEAD TO GOOD
MIXING POTENTIAL. STRONGEST 850MB WINDS OF 45-50 KNOTS WILL BE
LOCATED ACROSS THE FAR NW FA...WITH DECREASING SPEEDS TO THE SE.
SFC TO 850MB WINDS BECOME UNIDIRECTIONAL BY MID-MORNING.
CONSIDERING 850MB WIND SPEEDS...WILL ISSUE A WIND ADVISORY FOR
MUCH OF TODAY ALONG AND NORTH OF A VALLEY CITY TO CROOKSTON TO
ROSEAU LINE. THE FAR SOUTHERN PORTION OF THIS ADVISORY MAY ONLY
EXPERIENCE ADVISORY CRITERIA INTO THE EARLY AFTERNOON HOURS. THERE
IS AN OUTSIDE CHANCE THAT THE FAR NW PORTION OF THE WIND ADVISORY
MAY SEE A GUST INTO WARNING CRITERIA AS 850MB WINDS WILL BE NEAR
50KNTS...HOWEVER THIS PROBABILITY IS TOO LOW FOR A HIGH WIND
WARNING TO BE ISSUED AT THIS TIME.

TONIGHT-THUR NIGHT...HIGH PRESSURE WILL GRADUALLY SHIFT EAST AS
AN UPPER RIDGE BUILDS INTO THE REGION. MOSTLY CLEAR SKIES WITH
TEMPERATURES AROUND NORMAL...BECOMING SLIGHTLY ABOVE NORMAL TOWARD
THE END OF THIS PERIOD. SOME MODEL DIFFERENCES CONCERNING EXACT
850MB TEMP VALUES WITH THE NAM SLIGHTLY WARMER THAN THE GFS. USED
A BLEND FOR MAX/MIN TEMPS.

.LONG TERM (FRI-MON)...MODELS SHOWING ABOUT THE SAME SCENARIO THAT
PREVIOUS RUNS WHERE SHOWING. SEE NO REASON TO MAKE ANY CHANGES TO
CURRENT FORECAST.

&&

.AVIATION...THUNDERSTORMS HAVE DISSIPATED AND EXPECT VFR
CONDITIONS TODAY. WINDS WILL BE STRONG INTO THE AFTERNOON HOURS AND
SETTLE DURING THE EVENING HOURS. KBJI IS DOWN DUE TO A LIGHTNING
STRIKE. A RETURN TO OPERATION IS UNKNOWN...AND UNTIL THEN AMD NOT
SKED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-054.

MN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ001-004-005-007-008-013-014.

&&

TG
Hazardous weather outlook, May 25, 4:40 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT TUE MAY 25 2010

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-261200-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
440 AM CDT TUE MAY 25 2010

...WIND ADVISORY IN EFFECT FOR TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP DURING THE MORNING
AND CONTINUE INTO THE AFTERNOON HOURS. WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE EXPECTED. SLIGHTLY STRONGER WINDS...WITH
GUSTS TO 50 MPH...ARE EXPECTED ACROSS THE DEVILS LAKE BASIN. WAVES
OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND
RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

AREAL AND RIVER FLOODING IS POSSIBLE FOR LOCATIONS THAT RECEIVED
HEAVY RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
261200-
NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-CASS-RANSOM-SARGENT-RICHLAND-
440 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, May 25, 7:22 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 N PILLSBURY           47.22N 97.80W
05/24/2010                   BARNES             ND   LAW ENFORCEMENT

            A QUARTER MILE STRETCH OF HIGHWAY 32 CLOSED DUE TO WATER
            OVER ROAD.

&&

TGRAFENA
Local storm report, May 25, 8:58 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     3 E LANGDON             48.76N 98.31W
05/24/2010                   CAVALIER           ND   CO-OP OBSERVER

            LARGE TREE BLOWN DOWN IN FARMYARD.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele28 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Steele and 1 more47 min
May 24, 9:50 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Ramsey, Towner55 min
May 25, 3:51 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 7 more14 hr
May 25, 10:47 AM CDTRiver Flood WatchFGFGrand Forks, Walsh24 hr
May 25, 10:47 AM CDTRiver Flood WatchFGFGrand Forks24 hr

Nearby

High Wind Warnings in North Dakota, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.